Announcing the new book by DermNet NZ

Download a FREE sample chapter

DOWNLOAD NOW

Drug-induced lupus erythematosus

Author: Dr Delwyn Dyall-Smith FACD, Dermatologist, 2010.

What is drug-induced lupus erythematosus?

Drug-induced lupus erythematosus is an uncommon, mild to moderately severe, lupus-like syndrome related in time to continuous exposure to a specific medication and which resolves after the trigger drug is ceased. As in idiopathic or usual-type lupus erythematosus (LE), there are three categories recognised:

This excludes medication-induced flares of pre-existing or latent LE.

Who gets drug-induced lupus erythematosus?

Drug-induced LE differs from idiopathic LE:

  1. Drug-induced LE affects older people: average age is about double that of idiopathic LE, which mainly affects the childbearing age group, reflecting increased medication use
  2. Drug-induced LE does not show the strong female predominance (90% female in idiopathic LE)
  3. Drug-induced LE affects white rather than black-skin (idiopathic LE is more common in black skin).

There is a time relationship with the causative drug: the symptoms must have begun after starting treatment with a drug. But the latent period (lag or incubation time) between starting the medication and the first symptoms ranges from 1 month to more than 10 years. This can make it difficult to identify the trigger drug.

It has been estimated that 10% of cases of SLE are drug-induced and, in one case series, 20% of biopsy-proven cases of subacute cutaneous LE were drug-induced.

There are some predisposing genetic factors identified including:

Medications associated with drug-induced lupus erythematosus

The drugs associated with drug-induced LE can be classified into 4 groups:

Another way to classify them is as high, medium, low or very low risk.

Drug-induced SLE

See table below for the most commonly reported causes.

Medications reported with a definite association to drug-induced SLE
Procainamide 15–20%, 30–90% become ANA positive, onset 3 months to 2 years after starting the medication: high risk but rarely prescribed now
Hydralazine 5–8%; for slow acetylators and HLA-DR4 then 10% risk; high risk but rarely prescribed now
Quinidine Moderate risk (<1%)
Isoniazid Low risk
Minocycline Relates to prolonged course and cumulative dose; low risk
Methyldopa Low risk
Chlorpromazine Low risk

Drug-induced subacute cutaneous LE

The most frequently reported trigger drugs for drug-induced subacute cutaneous LE include:

Drug-induced chronic cutaneous LE

Medications reported to cause drug-induced chronic cutaneous LE include:

Clinical features of drug-induced lupus erythematosus

Drug-induced SLE

Drug-induced SLE begins with a gradual onset of generally mild lupus-like symptoms:

Lupus-specific skin changes are rare in drug-induced SLE, but the following may infrequently occur in mild forms:

Common features of idiopathic SLE that are rare or absent from drug-induced SLE include:

Drug-induced subacute cutaneous LE

Drug-induced SCLE cannot be distinguished from the idiopathic form as there are no significant differences in clinical, histological, immunological or laboratory features. However it should be suspected in an older person developing this for the first time. The incubation period has been reported to range from 2 weeks to over 3 years.

The skin rash is typical of SCLE with symmetric nonscarring annular or polycyclic (ring-shaped) or papulosquamous (raised scaly) lesions usually on sun-exposed areas. However in drug-induced SCLE the rash can be more widespread than in the idiopathic form, including involvement of the lower legs. The rash may be blistering, particularly at the edges of active lesions. Clinically relevant internal organ involvement as seen in SLE has been absent or minimal in reported cases.

Drug-induced chronic CLE

Drug-induced chronic cutaneous LE is the rarest of the three forms. It appears on average 8 months after starting the trigger medication. Males and females have been equally affected and the mean age of onset has been 59 years.

Lesions resembling discoid lupus erythematosus (DLE) have been the most common presentation but LE tumidus has been reported. The lesions typically affect the face, upper trunk and arms.

How is drug-induced lupus erythematosus diagnosed?

It is important the diagnosis be considered. For example, the first onset of typical subacute cutaneous LE in an older person, especially if involving the legs, should raise the suspicion of drug-induced LE.

There are no standard diagnostic criteria for drug-induced LE at this time. Most patients would not fulfil the American Rheumatologic Association (ARA) criteria for diagnosing SLE.

Proposed criteria are:

  1. at least one clinical symptom of SLE and a positive ANA and/or other lupus serology
  2. time relationship to starting the drug
  3. resolution when the drug is ceased.

Investigations would usually be done including blood tests and skin biopsy.

Blood tests in drug-induced LE
Drug-induced SLE
  • ANA: positive in up to 90%, homogeneous pattern,
  • Anti-histone antibodies: present in 75-95% (compared to positive in 20% of idiopathic SLE)
  • For some drugs, specific subnucleosome particles within the histone-DNA complex have been identified
  • Anti-dsDNA and ENA: rarely positive (<5%)
  • ESR: may be elevated
  • Blood cells: mild decrease in red blood cells, white cell count and/or platelet count but unlikely to be severe
  • Complement levels: normal
  • LE cells: commonly present
  • Some drugs also have a more specific antibody profile eg quinidine and positive antiphospholipid antibody
Drug-induced subacute cutaneous LE
  • ANA: frequently positive
  • antiRo/SSA and/or antiLa/SSB: positive
  • anti-histone antibodies: positive
  • anti-dsDNA antibodies: absent
  • blood cell counts: usually normal
Drug-induced chronic cutaneous LE
  • ANA: positive in 66%
  • Anti-histone antibody: rarely detected
  • ENA: negative
  • Anti-dsDNA antibody: absent
  • Blood cell counts: normal

The dermatopathology of a skin biopsy: histology and direct immunofluorescence are indistinguishable from idiopathic forms.

Treatment

The most important treatment is to stop the trigger drug as this leads to resolution of the symptoms and blood test abnormalities. However this can be difficult to identify if the patient is on many medications as the incubation period is so variable and can be very long. It may require carefully supervised ‘drug holidays’ of at least 3 months for each drug.

Unfortunately at this time there is no test to identify the drug apart from noting improvement when the drug is ceased and recurrence of symptoms within 1–2 days when rechallenged. Rechallenge however may not be recommended especially if internal organs have been affected.

Generally the symptoms improve within weeks of stopping the drug, although full recovery may take as long as one year. The blood tests usually return to normal more slowly.

Sun protection should be advised where there is a sunsensitive pattern to the rash.

Symptomatic relief may be required. This may include non-steroidal anti-inflammatory drugs (NSAID) for arthritis, topical steroids for rashes and systemic medications including hydroxychloroquine or oral corticosteroids such as prednis(ol)one for internal organ involvement. In most cases, no specific treatment is required as the drug-induced LE has been mild and resolves with drug withdrawal.

In general drug-induced LE is milder than idiopathic LE, but life-threatening complications can occur (e.g. cardiac tamponade due to pericarditis) and it may be fatal if not recognised.

Related information

Make a donation

Donate Today

Help us to update and maintain DermNet New Zealand

Submit your images

We are expanding our image library

Contact us

History of DermNet NZ

Watch Dr Amanda Oakley presenting 'The History Of DermNet NZ' at The International Society Of Teledermatology.

Subscribe to our mailing list

* indicates required
DermNet NZ Newsletter